0
RESEARCH PAPERS

Cavitation at the Ends of an Elliptic Inclusion Inside a Plate Under Tension

[+] Author and Article Information
M. A. Hussain, S. L. Pu, M. A. Sadowsky

Maggs Research Center, U. S. Army Watervliet Arsenal, Watervliet, N. Y.

J. Appl. Mech 35(3), 505-509 (Sep 01, 1968) (5 pages) doi:10.1115/1.3601243 History: Received January 30, 1968; Online September 14, 2011

Abstract

An oblong elliptic inclusion is perfectly filled in a hole in an infinite plate in the unstressed state. Cavities at the ends of the inclusion will appear as a result of the application of uniaxial stress at infinity in the direction of the major axis of the ellipse. Analytical formulation of the problem leads to a mixed boundary-value problem of the mathematical theory of elasticity. A Fredholm integral equation of the first kind is derived for the normal stress with the range of integration being unknown (corresponding to the unknown region of contact). Applying the theorem which has recently been established based on a variational principle, a transcendental equation is obtained for determining the contact region. Numerical results are given for various values of the elastic constants of both the matrix and the inclusion. Application of the results to fiber-reinforced composite materials is discussed.

Copyright © 1968 by ASME
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In